Reply
Thread Tools Display Modes
#1
Old 06-13-2005, 02:06 PM
Guest
Join Date: Jun 2003
Location: Florida
Posts: 5,514
Why does hydrocodone make my face itch?

The dentist has me taking hydrocodone after surgery. I'm curious whether anyone can tell me why after about 20 minutes, it makes my face itchy. It starts with my nose, and as time wears on, it could be my eyebrow, a spot on my forehead, my scalp... it's random. Is this normal, or am I having some kind of allergic reaction? It's not severe, I don't have to scratch an area until it's red or anything, but it's sure strange. I've never taken any painkillers before. Any ideas?
#2
Old 06-13-2005, 02:13 PM
Guest
Join Date: Jul 2003
Location: East Lansing, MI
Posts: 2,687
This is not unusual with opiates. True allergic (histamine release) reactions are known to happen with opiates.

http://ncbi.nlm.nih.gov/entrez/q...&dopt=Abstract

I haven't read that paper. However, there may be other mechanisms that can result in opiates causing itching.

From your post, I doubt this is anything to worry about.
#3
Old 06-13-2005, 02:56 PM
Guest
Join Date: Jun 2003
Location: Florida
Posts: 5,514
Thanks, he said, scratching.
#4
Old 06-13-2005, 03:16 PM
Guest
Join Date: Feb 2001
Location: Turtle Island
Posts: 969
Quote:
Originally Posted by rfgdxm
This is not unusual with opiates. True allergic (histamine release) reactions are known to happen with opiates.

http://ncbi.nlm.nih.gov/entrez/q...&dopt=Abstract

I haven't read that paper. However, there may be other mechanisms that can result in opiates causing itching.

From your post, I doubt this is anything to worry about.
I beg to differ. If the OP has never taken anything containing codeine before, and has this reaction from his first time taking it, it may indicate the beginnings of serious allergy.

I know several people who are unable to take codeine in any form.

fishbicycle, please report this to your dentist and your doctor. It needs to be in your medical records, JIC.
__________________
"The beautiful thing about learning is nobody can take it away from you."
B. B. King
#5
Old 06-13-2005, 03:20 PM
Charter Member
Join Date: Aug 1999
Location: Lost in the mists of time
Posts: 13,424
Quote:
Originally Posted by tygerbryght
fishbicycle, please report this to your dentist and your doctor. It needs to be in your medical records, JIC.
I agree. Also, what did you have done that requires the med? And when you say Hydrocodone do you mean something like Tylenol 3 or something stronger?
#6
Old 06-13-2005, 03:25 PM
Guest
Join Date: Jul 2003
Location: East Lansing, MI
Posts: 2,687
Quote:
Originally Posted by tygerbryght
I beg to differ. If the OP has never taken anything containing codeine before, and has this reaction from his first time taking it, it may indicate the beginnings of serious allergy.

I know several people who are unable to take codeine in any form.

fishbicycle, please report this to your dentist and your doctor. It needs to be in your medical records, JIC.
I should have qualified that with currently problematic. Of course informing his doctors is wise. However, mild itching sensation isn't at all unusual with opiates, and usually isn't much of a worry.
#7
Old 06-13-2005, 03:26 PM
Guest
Join Date: Jul 2003
Location: East Lansing, MI
Posts: 2,687
Quote:
Originally Posted by adam yax
And when you say Hydrocodone do you mean something like Tylenol 3 or something stronger?
Tylenol 3 contains codeine. Hydrocodone is a different opioid.
#8
Old 06-13-2005, 03:50 PM
Guest
Join Date: Jun 2003
Location: Florida
Posts: 5,514
In answer to the question, I had several bad teeth extracted. When I left, I had prescriptions for amoxicillin and hydrocodone-APAP 7.5. The drug doesn't give me any kind of buzz, but it does make me itch. It's not driving me crazy, I just found it an odd side-effect. Is it worth mentioning to my doctor and dentist? And is there another, similar painkiller they might prescribe if I ever need it, which doesn't have this effect?
#9
Old 06-13-2005, 03:52 PM
Guest
Join Date: Mar 1999
Posts: 10,581
It doesn't go away after a while, either. I've been taking an opiate-based pain medication for almost three years, and I still have the itches.
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 05:29 AM.

Copyright © 2017
Best Topics: shame sign egg wash chicken what is hancock stinky kitten refrigerator vents frozen we accept checks buying coal does gop welltrol water tanks analogie help wizard vs mage istan meaning primatene mist canada tacky gifts fdr jr aluminum gun victorian cleavage chickenpox herpes mead vs wine man size tissue bonanza adam episodes quake symbol comparing hex files naive accent leonard 6 headlight clip slaves surnames peanuts in pepsi abated breath stories floors photochromic lenses review ducted fan engine bob seger firelake double dose nyquil elke sommer playboy pa to florida road trip how to clean marcasite flea market flip fake japanese for you re welcome images of water molecule deli express chuckwagon sandwich ingredients papa smurf can i red black and blue flag how long to marinate ribeye steak how many people on a baseball team indented writing on paper can be revealed by when to use 3rd gear automatic what does the suffix phile mean can you live on peanut butter tv tropes girl on the train does claratyne make you drowsy why is malt liquor bad for you how long does pepto take to work what to write on envelope wrong address reasons to counter sue how much meat is on a chicken can you eat gallium cannot find printer on network what is i4 engine how many miles is it to go around the world what does car trim mean how long does it take for a corpse to smell difference between r&b and soul how to keep birds away from dog food how to masturbate with a sock